Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 221, NWS North Platte, NE

July 12, 2004Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 12, 2004, 6:40 PM CDT for Wheeler County, Nebraska. It was in force for 65 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2004, 6:40 PM CDT (23:40 UTC)
Expired
Jul 12, 2004, 7:45 PM CDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Wheeler County, NE

The radar

The North Platte radar (KLNX), 173 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 7:00 PM CDTHAIL 0.7512 N Bartlett, NE
Jul 12, 7:00 PM CDTHAIL 0.7512 N Bartlett, NE
Jul 12, 7:13 PM CDTTORNADO7 N Bartlett, NE
Jul 12, 7:13 PM CDTTORNADO7 N Bartlett, NE
Jul 12, 7:30 PM CDTTORNADO2 W Bartlett, NETORNADO ON GROUND
Jul 12, 7:30 PM CDTTORNADO2 W Bartlett, NETORNADO ON GROUND
Jul 12, 7:30 PM CDTTORNADO8 W Bartlett, NE*** 3 INJ *** TORNADO DESTROYED FARMSTEAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 6:20 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1581 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 122340
SVRLBF
NEC183-130045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
639 PM CDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHEELER COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 745 PM CDT

* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES NORTHWEST OF BARTLETT...OR ABOUT 29
  MILES SOUTH OF ONEILL...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARTLETT AROUND 715 PM CDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4207 9831 4208 9874 4176 9874 4175 9830

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:28 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 12, 2:28 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
228 PM CDT MON JUL 12 2004

...FORECAST CONCERNS TSTMS AND TEMPERATURES TONIGHT/THEREAFTER...

.DISCUSSION...
SHORT TERM...
ATM IS IN A BEEFY STATE THIS AFTERNOON WITH COMPUTED LIS NEAR -10C.
STRONG CAP AND RELATIVELY WEAK WINDS ALOFT SUGGEST THE POTENTIAL FOR
AN ISOLATED SUPERCELL OR TWO.  AREA OF GREATEST CONCERN IS FROM KTIF-
KOFK AND NORTH WHERE THE CAP IS WEAKEST.  FCST THE EVENING IS FOR
ISOLD TSTMS ALONG OR EAST OF THE QUASI-STATIONARY FRONT DRAPED
FROM KOGA TO KVTN.

EXTENDED...
BASIC FORECAST REMAINS THE SAME.  TONIGHTS STORMS SEND THE FRONT
SOUTH AND AN APCHG SHORTWAVE FIRES OFF A MCS LATE TUESDAY EVENING
WHICH TRACKS ALONG THE FRONT.

THE AFOREMENTIONED WEATHER PATTERN SEEMS TO BECOME THE CONSUMMATE
FORECAST PROBLEM WEDNESDAY AND BEYOND AS WAVE AFTER WAVE RIPPLES
ALONG OR NEAR THE 12C 700MB TEMPERATURE LINE.  OVERALL THE H5 RIDGE
RETREATS TOWARD THE SOUTHWESTERN U.S.

WILL CONTINUE SLIGHT CHC TSTMS IN THE EXTENDED WITH GRADUAL COOL-
DOWN IN THE MAX TEMPERATURES.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, Jul 12, 2:04 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
204 PM CDT MON JUL 12 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-131030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
204 PM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS OVER
PORTIONS OF NORTH CENTRAL NEBRASKA TONIGHT...NORTHEAST OF A LINE
FROM VALENTINE TO BROKEN BOW. THE MAIN THREAT FROM STORMS THAT DO
DEVELOP WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY EVENING...AN UPPER LEVEL DISTURBANCE WILL MOVE FROM THE
NORTHERN ROCKIES...THEN ACROSS NORTHERN PORTIONS OF THE OUTLOOK AREA.
AS THIS FEATURE COMBINES WITH ADEQUATE LOW LEVEL MOISTURE...WIDELY
SCATTERED THUNDERSTORMS COULD INITIATE OVER THE ENTIRE OUTLOOK
AREA...WITH THE BEST CHANCES NORTH OF HIGHWAY 2 FROM ANTIOCH...TO
DUNNING...THEN EAST ALONG HIGHWAY 91 FROM DUNNING TO ERICSON. WITH
WEAK SHEAR ALOFT...THUNDERSTORMS SHOULD BE OF THE NON SEVERE
TYPE...HOWEVER AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED
OUT...ESPECIALLY OVER NORTHERN PORTIONS OF THE OUTLOOK AREA.

ISOLATED...LATE AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
THROUGH SUNDAY. AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT OVER NORTH CENTRAL
NEBRASKA.

POWER

In the hours before

Local storm report, Jul 12, 4:44 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
444 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             1 E GROSS               42.95N 98.55W
07/12/2004  1.00 INCH        BOYD               NE   CO-OP OBSERVER

&&

CDH
Local storm report, Jul 12, 5:30 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
530 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             3 N LYNCH               42.87N 98.47W
07/12/2004  1.00 INCH        BOYD               NE   TRAINED SPOTTER

0518 PM     HAIL             5 NNW BRISTOW           42.91N 98.62W
07/12/2004  0.88 INCH        BOYD               NE   TRAINED SPOTTER

0519 PM     HAIL             5 N BRISTOW             42.91N 98.58W
07/12/2004  1.00 INCH        BOYD               NE   TRAINED SPOTTER

0522 PM     HAIL             5 N BRISTOW             42.91N 98.58W
07/12/2004  2.75 INCH        BOYD               NE   TRAINED SPOTTER

            BASEBALL SIZE HAIL.

&&

CDH
Local storm report, Jul 12, 5:42 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
542 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             ONEILL                 42.46N 98.65W
07/12/2004  1.75 INCH        HOLT               NE   LAW ENFORCEMENT

            QUARTER TO GOLFBALL SIZE HAIL.

&&

CDH
Special weather statement, Jul 12, 6:24 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
624 PM CDT MON JUL 12 2004

NEZ007-009-010-028-029-038-122343-
BOYD NE-CUSTER NE-GARFIELD NE-HOLT NE-ROCK NE-WHEELER NE-
INCLUDING THE CITIES OF...ARNOLD...BASSETT...BROKEN BOW...BURWELL...
ONEILL AND SPENCER
624 PM CDT MON JUL 12 2004

...SPECIAL WEATHER STATEMENT...

THE TORNADO WATCH FOR BOYD AND ROCK COUNTIES HAS BEEN CANCELLED.

A TORNADO WATCH CONTINUES IN EFFECT FOR HOLT...GARFIELD...WHEELER AND
CUSTER COUNTIES UNTIL 1 AM CDT.

THE SEVERE WEATHER UNDERWAY ACROSS THE ABOVE COUNTIES SHOULD EXIT THE
AREA AROUND 9 PM CDT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CDC
Local storm report, Jul 12, 6:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
639 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             3 NNW LYNCH             42.87N 98.49W
07/12/2004  1.00 INCH        BOYD               NE   PUBLIC

&&

CDH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:00 PM CDTSevere Thunderstorm WarningLBFBoyd60 min
Jul 12, 4:08 PM CDTTornado WarningLBFBoyd52 min
Jul 12, 4:57 PM CDTSevere Thunderstorm WarningLBFHolt63 min
Jul 12, 4:58 PM CDTTornado WarningLBFBoyd62 min
Jul 12, 5:56 PM CDTSevere Thunderstorm WarningLBFHolt64 min
Jul 12, 5:59 PM CDTSevere Thunderstorm WarningLBFBoyd61 min
Jul 12, 6:18 PM CDTTornado WarningLBFHolt42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.